Kentucky, 2006

Hail in Kentucky, April 7, 2006

April 7, 2006 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 7, 2:45 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 7, 2:45 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
345 PM EDT FRI APR 7 2006

.DISCUSSION...

SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)

MAJOR SEVERE EVENT ONGOING OFF TO THE WEST IN RESPONSE TO DEEP
TONGUE OF MOISTURE CONVERGENCE BEING PULLED UP FROM THE GULF AS WELL
AS VIGOROUS CLOSED LOW SPIRALING IN STRONG MID LEVEL WIND PROFILE.
MORE FAVORABLE AIRMASS CONTINUES TO BE WEST...HOWEVER OUR LUCK IS
STARTING TO RUN OUT AS DEWPOINTS HAVE BEEN COMING UP MORE RAPIDLY IN
THE PAST FEW HOURS. SUPERCELL STRUCTURES HAVE BEEN LONG-LIVED WHILE
MOVING NORTHEAST...FOLLOWING THE MOISTURE TONGUE. SOME OF THESE ARE
MOVING MORE EAST TOWARD THE INTERSTATE 75 CORRIDOR AND WHILE HAVING
SHOWN SOME SIGNS OF WEAKENING AS THEY TRAVEL EAST...ARE STILL VERY
MUCH SEVERE IN NATURE...AND WILL CONTINUE TO POSE A HAIL/WIND AND
EVEN ISOLATED TORNADO THREAT THROUGH THE EARLY EVENING BEFORE BEST
INSTABILITY IS TEMPORARILY TAPPED.

COLD FRONT WILL INITIATE ANOTHER LINE OF STORMS LATER ON TONIGHT AS
IT DROPS DOWN OUT OF THE NORTH. WIND PROFILE IS STILL GOOD...SO SOME
EMBEDDED SEVERE LINEAR STRUCTURES WILL BE POSSIBLE AS THE BOUNDARY
PLOWS THROUGH. ANY TRAINING STORMS WILL HAVE TO BE MONITORED FOR
ISOLATED HYDRO PROBLEMS...ESPECIALLY ANY AREAS THAT GET SOAKED FROM
EARLIER STORMS.

SHOWERS AND A FEW THUNDERSTORMS WILL LINGER INTO TOMORROW
MORNING...BEFORE FRONT EXITS TO THE SOUTHEAST. COOLER AND DRIER
WEATHER WILL FOLLOW...WITH A GOOD POTENTIAL FOR FROST SUNDAY MORNING
AND EVEN MONDAY MORNING...PARTICULARLY IN THE SHELTERED VALLEYS
WHERE DECOUPLING WILL BE MORE LIKELY.

EXTENDED...(TUESDAY THROUGH FRIDAY)

MODERATING TEMPERATURES CAN BE EXPECTED THROUGH THE END OF THE WORK
WEEK AS HEIGHTS GENERALLY RECOVER THROUGHOUT THE PERIOD. A WEAKER
TROUGH AND ASSOCIATED FRONTAL BOUNDARY WILL APPROACH ON WEDNESDAY
AND EXIT BY THURSDAY. HAVE ONLY INCLUDED SLIGHT CHANCE POPS TO COVER
THIS FEATURE.

&&

.PREV DISCUSSION...

1144 AM EDT FRI APR 7 2006

TEMPS HAVE WARMED FASTER THAN EXPECTED...AND NEW GUIDANCE CAME IN
WARMER THAN PREVIOUSLY FORECAST. HAVE RAISED TEMPS TO ALLOW FOR
UPPER 70S TODAY. DEW POINTS HAVE ALSO JUMPED HIGHER...INTO THE
50S...DURING THE MORNING. STILL HIGHER DEW POINTS MAY BE REALIZED
THIS AFTERNOON...ESPECIALLY IN OUR WESTERN COUNTIES. HAVE AN
INCREASING CONCERN FOR SEVERE THUNDERSTORMS THIS AFTERNOON...
ESPECIALLY IN OUR WESTERN COUNTIES.

350 AM EDT FRI APR 7 2006

88D HAS WIDELY SCT SHRA ACROSS THE CWFA WITH THE BEST COVERAGE IN
THE BLUEGRASS AND ALONG THE TN BORDER. A FEW LTGN STRIKES IN NRN
KY...JUST EAST OF OUR NRN COUNTIES. 7Z SFC CHART HAS A WARM FNT FROM
A LOW PRESS OVER LNK...JUST SOUTH OF HUF...NORTH OF SDF/LEX/JKL...
BUT SOUTH OF CVG/HTS. BULK OF ISENTROPIC PCPN IN ERN OH TO W/VA.
WARM FNTL PCPN SHOWING UP AS A FAIRLY WELL DEFINED LINE FROM JUST
NORTH OF BMI/IND/LEX/IOB. IT LOSES ITS IDENTITY AS IT GETS INTO THE
HILLS OF ERN KY WITH LITTLE PCPN TO MARK THE PASSAGE. A LINE OF
ENHANCED THETA-E TSRA FROM HUF TO PAH WITH NUMEROUS LTGN STRIKES TO
MARK ITS LOCATION.

MOST OF THE COMMONWEALTH WILL BE CAUGHT IN BETWEEN TWO SYSTEMS
TODAY. A CLOSED LOW IN THE CENTRAL PLAINS WILL DROP SOUTHEAST AND
OPEN UP IN RESPONSE TO A VORT MAX ROTATING AROUND IT. THIS WILL
BRING SHRA/TSRA TO THE TN VLY THIS AFTERNOON. IT WILL BE ENHANCED
WITH THE DAYTIME HEATING BUT LIMITED BY THE CLOUD COVER. THEN AS A
DEFORMATION ZONE DEVELOPS IN THE NRN STREAM IN THE LOWER GT LKS AND
DROPS INTO THE LOWER OH VLY...IT WILL PUSH A RATHER VIGOROUS SQUALL
LINE AHEAD BRINGING ANOTHER AND POTENTIALLY MORE INTENSE ROUND OF
WEATHER TO THE AREA GENERALLY BETWEEN 02 AND 10Z. COOLER AND DRIER
AIR WILL PUSH INTO THE AREA BEHIND THE SQUALL LINE WITH A RAPID
DECREASE IN PCPN COVERAGE. LOOK FOR TEMPERATURES TO REMAIN RATHER
WARM OVERNIGHT UNTIL FNTL PASSAGE TOWARDS DAWN AND THEN A
SIGNIFICANT WIND SHIFT TO THE NORTH WILL KEEP MINIMAL DIURNAL GAINS
FROM THE SUN WITH TEMPS ONLY RISING INTO THE LOWER 50S ON SAT AFTER
MID 70S TODAY.

BEHIND THE COLD FNT EXPECT FAIR WEATHER WITH A GRADUAL WARMING
TREND. HIGHS WILL APPROACH 60 FOR SUN...MID 60S ON MON...AND LOWER
70S BY WED. THE NEXT POTENTIAL WEATHER MAKER WILL CROSS THE GT LKS
LATE WED...DRAGGING A WEAK BOUNDARY THRU THE CWFA WED NITE/THU BUT
LITTLE PCPN AND PRACTICALLY NO DROP IN TEMPS.

WILL HAVE TO KEEP AN EYE ON THE LOW TEMPS SUN MORNING AS ALL THE
MODELS ARE DROPPING THE MERCURY INTO THE LOWER 30S. IF THE COLD AIR
REALLY RUSHES IN...WE MAY SEE A DECENT FROST WITH CROPS AND GARDENS
JUST STARTING TO GROW.

1105 PM EDT THU APR 6 2006

UPDATED THE TEMPERATURES AND WINDS FOR THE REST OF TONIGHT...AND
GOT RID OF THE EVENING WORDING. THE PRECIPITATION HAS TAPERED OFF
SOME COMPARED TO EARLIER THIS EVENING. THERE WILL CONTINUE TO BE
SOME ISOLATED SHOWERS POSSIBLE THROUGH THE MORNING HOURS. THE RADAR
IS SHOWING SOME AREAS OF PRECIPITATION WHICH ARE MOVING TOWARD THE
AREA. THERE IS STILL AN ISOLATED CLAP OF THUNDER EMBEDDED IN SOME OF
THE SHOWERS THAT ARE APPROACHING. STARTING AT ABOUT 2 PM EDT ON
FRIDAY...CONDITIONS WILL BE RIPE FOR THE DEVELOPMENT OF POTENTIALLY
SEVERE THUNDERSTORMS. THE ISSUE WILL BE...GETTING THE STORMS
INITIATED. THE FRONT WILL STILL BE WELL TO THE WEST AND WILL NOT BE
MOVING THROUGH THE AREA UNTIL LATE FRIDAY NIGHT. IF SOME CONVECTION
GETS GOING...THERE WILL BE A LOT OF UNSTABLE AIR FOR THESE STORMS TO
GROW. SPC HAS THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. WE
REALLY WILL HAVE TO WAIT UNTIL TOMORROW TO SEE WHERE THESE STORMS
INITIATE...HOWEVER WE SHOULD BE PREPARED FOR POTENTIAL SEVERE
THUNDERSTORMS. THE REST OF THE FORECAST IS ON TRACK.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GEOGERIAN
Hazardous weather outlook, Apr 7, 3:21 PM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
421 PM EDT FRI APR 7 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
421 PM EDT FRI APR 7 2006

...TORNADO WATCH 165 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH THE
OVERNIGHT HOURS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

ADDITIONALLY...ANY THUNDERSTORMS THAT PASS REPEATEDLY OVER THE SAME
AREA WILL POSE AN ISOLATED FLASH FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY SATURDAY MORNING AS
WELL AS WEDNESDAY THROUGH THURSDAY. THESE STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TONIGHT.

GEOGERIAN

In the hours before

Local storm report, Apr 7, 4:48 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
548 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             EUBANK                  37.28N 84.65W
04/07/2006  E0.75 INCH       PULASKI            KY   TRAINED SPOTTER

0445 PM     HAIL             10 E MANCHESTER         37.15N 83.59W
04/07/2006  E1.00 INCH       CLAY               KY   TRAINED SPOTTER

            HAIL ALMOST COVERED THE GROUND.

0457 PM     TSTM WND DMG     MONTICELLO              36.84N 84.85W
04/07/2006                   WAYNE              KY   LAW ENFORCEMENT

            POWER LINES BLOWN DOWN.

0510 PM     TSTM WND DMG     WATTS                   37.44N 83.31W
04/07/2006                   BREATHITT          KY   LAW ENFORCEMENT

            3 ROOFS BLOWN OFF OF STRUCTURES.

0515 PM     TSTM WND DMG     4 W PRESTONSBURG        37.67N 82.84W
04/07/2006                   FLOYD              KY   TRAINED SPOTTER

            24 INCH PINE TREE BLOWN DOWN.

0520 PM     HAIL             MOUSIE                  37.42N 82.88W
04/07/2006  E0.75 INCH       KNOTT              KY   TRAINED SPOTTER

            0.75 INCH HAIL AND FEW LARGE LIMBS BLOWN DOWN.

0533 PM     HAIL             15 S MARTIN             37.35N 82.76W
04/07/2006  E0.88 INCH       FLOYD              KY   TRAINED SPOTTER

            HAIL COVERED THE GROUND.

&&

WJM
Local storm report, Apr 7, 4:55 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
555 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     MARTIN                  37.57N 82.76W
04/07/2006                   FLOYD              KY   CO-OP OBSERVER

            TWO 50 FOOT TREES BLOWN DOWN. 2 INCH METAL FLAG POLE BENT
            AT BASE WITH POLE TOUCHING GROUND.

&&

JCARICO
Local storm report, Apr 7, 4:56 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
556 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     COAL RUN                37.51N 82.56W
04/07/2006                   PIKE               KY   LAW ENFORCEMENT

            ROOF BLOWN OFF OF A HOUSE AT BROAD BOTTOM.

&&

JCARICO
Local storm report, Apr 7, 4:58 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
558 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     PIKEVILLE               37.48N 82.51W
04/07/2006                   PIKE               KY   AMATEUR RADIO

            12 INCH TREE BLOWN DOWN. SHUTTERS BLOWN OFF OF HOUSE.

&&

JCARICO
Local storm report, Apr 7, 4:59 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
559 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     PIKEVILLE               37.48N 82.51W
04/07/2006                   PIKE               KY   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT THE CITY OF PIKEVILLE. 0.88 INCH
            HAIL WAS ALSO REPORTED.

&&

WJM
Local storm report, Apr 7, 5:06 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
606 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     PIKEVILLE               37.48N 82.51W
04/07/2006                   PIKE               KY   LAW ENFORCEMENT

            THROUGHOUT THE CITY, MULTIPLE TREES WERE BLOWN DOWN.
            POWER LINES AND FENCING BLOWN DOWN ALSO.

&&

JCARICO

The radar

The Knoxville radar (KMRX), 113 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCreary

When
April 7, 5:09 PM EST to 5:11 PM EST
Where
McCreary County, Whitley City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.717, -84.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500353.